This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.
I recently went through out-patient treatment for alcohol dependency and went through some withdrawal symptoms that don't quite match those listed in the literature.
The withdrawal began in the first 24 hours with the usual tremors, and ill feeling etc. After 72 hours, I became quite disoriented but not to the severity of calling it delirium.
During day-s 4-10, I had violent shaking attacks that seemed like convulsions but I never lost consciousness. During the attacks I could not move my body because of the violent shaking but I could say a few short words through gritted teeth if necessary such as, "Don't touch me". The attacks averaged between 8-10 minutes in duration and sometimes came two or three in a row. After the shaking died down I had difficulty moving for about 30 minutes due to weakness and pain. After that I would be lethargic, slow moving and uncoordinated for a while.
Librium helped keep the attacks and tremors down quite a bit but when it would wear off the attacks would hit again.
My question is whether that sort of convulsive shaking is a normal part of alcohol withdrawal syndrome and whether it would be considered a form of seizure even though not the typical generalized seizures listed in the symptoms manuals?
I also would like to know if it is relatively safe for me to go through out-patient treatment the next time around if by chance I ever have a relapse?
Thank you Doctor for responding to my questions I do appreciate the public service you are providing on this forum.
I am sorry too that you can not answer the questions.
My treatment providers consist of a primary care physician I saw only twice over a month time period and a health preventive care nutritionist I have been seeing on a weekly basis since October. I only met them at the time I called for an appointment and asked for help with my alcohol problem. I rarely have had to go to the doctor in the past. I am only 43 and in good health otherwise.
My primary care physician never gave me an answer, just acted as if everything was normal. He liked to babble about other in-patients with weird symtoms (symptoms) from the DT's such as hallucinations and so on. He just recently moved to Africa.
My nutritionist is just that, he placed me on a steady diet of vitamins and excercise. He admits knowing very little about alcohol withdrawal, but figures it's nothing for me to worry about since the symptoms only come during the times of alcohol withdrawal.
This is all my HMO provides for alcohol or drug problems, so I figured I would try the internet on a long shot.
I am trying my hardest to stay away from alcohol so I hope not to have to worry about this problem again.
I also went through an inpatient treatment facility and had a siesure. I have quit before on my own and never experienced what I did in the clinic. The people in the facility (through my HMO) gave me numerous pills. I really couldn't even tell you what I took. They said I had high blood pressure and gave me pills for that as well as detox meds and vitamins...I assume. Anyway, they tried numerous times to put an IV into my hand and bruised it all to h---!!! I was miserable. I will never do it again. You, having your difficulties, just makes me think of your caretakers. I just cannot think of anything else. I think the doctor you emailed feels the same. You need help. You need proper treatment. HMO care really is not the way to go. Take it from me! It stinks!!
I have been suffering from anxiety for Two years now and have been onfluvoxamine and Xanax and am having pherapy.
I got addicted to alcohol to relieve the anxiety, but then relised it was only a temporary measure and relief and the next day I would feel worse. So I decided to stop drinking from yesterday. And have not digusted this with my pherapist.
Am I doing the right thing by stopping drinking completley
The doctor doesn't answer posts that are not new questions. It can be dangerous to stop drinking abruptly if you are dependent on alcohol. There is a risk of seizures and possible death. TALK TO YOUR PHYSICIAN FIRST! There are medications which will enable you to safely stop drinking.
the dehydration is simply caused by the excessive urination during the consumption of alcohol......alcohol is a diuretic witch means it cause you to urinate more...since alcohol is a diuretic hardly any of the fluid lost from urination is replaced....you can probably avoid this by only drinking one alcoholic beverage and hour....or for every alcoholic beverage you consume drink a glass of water....but the only true way to avoid it is to NOT DRINK....
I had a seizure in sept after a heavy night of drinking. I blacked out, and had bot my tongue. I should have learned my lesson but I did not. I then had another Binge drinking nite, and the next day I again had a seziure after I had stopped drinking. I am 31 and have never had them before. My wife say the last one and said I was out for 25 to 30 seconds. The doctor Did a cat scan and blood work and EKG. Everything came back normal. Thay told me I would not have another seizure if I stop drinking which I have. Should have learned the first time. My question is should I be concerened about having epilepsy? Both the ER doctor and primary care doctor said no. Also told me he was 99.9% sure I would never have another if i stopped drinking which i have done and will continue to do. Should I still worry?
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.